Iowa, 2017

Funnel Cloud in Iowa, July 28, 2017

July 28, 2017 · NWS DMX · 1 event in 1 county or zone

A funnel cloud was reported northeast of Carroll, IA in association with a weak updraft. The overall environment was underwhelming with general MUCAPE values under 1000 J/kg and no notable effective shear or low level helicity registering in analyses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A funnel cloud was reported northeast of Carroll, IA in association with a weak updraft. The overall environment was underwhelming with general MUCAPE values under 1000 J/kg and no notable effective shear or low level helicity registering in analyses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 28, 1:53 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 1:53 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
253 PM CDT Fri Jul 28 2017

.SHORT TERM.../Tonight through Saturday/
Issued at 252 PM CDT Fri Jul 28 2017

Large area of high pressure continues to settle south today from
Ontario and into the western Great lakes/Wisconsin area. Very dry
air is settling into Iowa from the northeast as this occurs. The
impacts of the drier air arriving could be seen early today on
visible satellite with cumulus developing along and west of
Interstate 35. Flatter cumulus has since developed east during
afternoon heating. A few high level showers have entered far
western Iowa along a region of theta-e advection. While a few
light showers/sprinkles may be occurring in that region, this
activity should continue to diminish as it meets the drier air
moving into from the northeast.

Tonight will be cool with lows generally in the upper 50s to low
60s. Patchy thin fog may develop but should not create any
impacts. Light east/southeast flow will continue on Saturday as
the area of high pressure settles further south into southern
Wisconsin. Overall will be an outstanding summer days with highs
in the upper 70s to lower 80s.

.LONG TERM.../Saturday night through Friday/
Issued at 252 PM CDT Fri Jul 28 2017

The area of high pressure will be the primary weather feature
through at least Monday and this will lead to a status quo in the
forecast through then. Some moisture and energy does reach the mid
Missouri Valley late Sunday and Monday and may lead to
precipitation in far western Iowa then, however, the forecast area
is expected to remain dry through this time with high pressure in
place.

The area of high pressure will begin to move east and will lead
to warm advection and warmer/more seasonal highs Tuesday. A strong
short wave is expected to move through on Wednesday. An attendant
cold front will move through the state during this time. The
combination will bring the next chance for precipitation. At this
time, the precipitation looks to be more scattered and not
significant. A long wave trough will settle into the Mississippi
and Ohio valley regions following the short wave passage. This
will allow for cooler Canadian air to drive south into the area.
Current forecast highs in the upper 70s to mid 80s for Thursday
may be optimistic though should the dry conditions continue it is
possible for super adiabatic lapse rates to develop and aid in
warming.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1221 PM CDT Fri Jul 28 2017

VFR conditions are expected through the forecast period. Scattered
cumulus around 4 kft through this afternoon and may reform on
Saturday. Very localized fog possible tonight. Light winds will
persist and will generally be less than 10 kts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jul 28, 2:10 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 PM CDT Fri Jul 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-292015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
310 PM CDT Fri Jul 28 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered non severe thunderstorms are possible Wednesday.
Isolated thunderstorms may occur Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Des Moines radar (KDMX), 101 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Carroll

When
July 28, 5:15 PM CST
Where
Carroll County, 1.69 mi WNW of Lidderdale
Reported by
Social Media
Coordinates
42.140, -94.810

Media reported a funnel cloud via their social media page. This is a delayed report.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713974.